RN.com; Robin Valera, RN, BSN, content specialist
Read the Original RN.com Article Here.
The administration of intravenous therapy (IV) is so commonplace these days that it’s easy to forget that the potential for harm is high on the list for untoward outcomes. As a healthcare professional, it is important to know the difference between infiltration and extravasation. IV infiltration is one of the most common problems that can occur when fluid infuses into the tissues surrounding the venipuncture site. This sometimes happens when the tip of the catheter slips out of the vein, the catheter passes through the wall of the vein, or the blood vessel wall allows part of the fluid to infuse into the surrounding tissue.
In addition to following your facility policy for IV therapy, frequent assessment of the IV site can help to prevent many of the complications associated with IV infiltration. If you are concerned an IV is infiltrated, follow your facility policy and as a general guideline, discontinue the site and relocate the IV. If the infiltration is severe, apply warm compresses, elevate the arm, monitor the site and be sure to inform the healthcare provider.
If an extravasation occurs, it means that an accidental infiltration of a vesicant or chemotherapeutic drug into the surrounding IV site has occurred. Vesicants can cause tissue destruction, a blister or both. Irritants can result in pain at the IV site and along the vein and may or may not cause inflammation. Extravasation can result in tissue sloughing, pain, loss of mobility in the extremity and infection. The treatment for extravasation will vary depending on the antidote for the infiltrated medication and your facility policy.